« Looking Back: The Ellipmachine. | Main | Storm Aftermath. »

36 Hours.

My Dexcom data is important to me because of my body's reluctance to throw symptoms when my blood sugar is falling (CGM said 68 mg/dL, meter said 58 mg/dL):

Falling slowly.

But in approximately 36 hours, I had a nice, itchy rash crop up underneath the sensor (despite clean skin, alcohol wipe before application, Opsite Flexifix tape as a full barrier beneath the sensor, and a healthy dose of Yosemite Sam muttering as I applied the new sensor):

Oh the frigging ITCH!!!!  Let's add some more exclamation points, for good measure:  !!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!

Which means I had more dead strips in my meter case, after having to pull the sensor:

The first rule about the Dead Strip Club is that you don't talk about the Dead Strip Club.

I'm hopeful (crazy hopeful, like fingers-crossed-spit-over-my-shoulder-is-that-a-real-thing?) that the new G4 sensor from Dexcom will cure what ails me, but in the meantime, I've hit up a dermatologist for assistance (will let you know how that goes - issues with Hurricane Sandy have derailed my ability to make my follow up calls this morning). Because without the Dexcom on and with lows that are all-too-often symptom-free, I feel way too vulnerable.  

Comments

I cannot live without my Dexcom, despite all it's quirks and sometimes irritants (I randomly have the rash crop up as well, but only when I stop taking my Zyrtec for several days. Coincidence? Related to other allergies? Maybe....)
During and since pregnancy, I have no-symptom-lows as well. Can be sitting here talking to you about world peace and Physics, then suddenly realize my sugar is 33. Stupid Larry. But the Dexcom has helped avoid that now for several years, and the only times I've gotten in trouble are when I haven't listened to it's incessant beeping.

I have the same problem with the Dexcom adhesive. After much research I have started using Skinprep wipes before applying. Mine does not always react, but when it does it is hard to live with. It happened all the time when I was pregnant, but is much less frequent now. I wish I was more help, I too went to a dermatologist but he was not much help.

I developed some pretty nasty skin rashes with my pump sites last summer. They were HORRIBLY itchy and I even scrathed them out in my sleep a few times (and was reminded how NOT fun it is to wake up with a BG close to 400). Anyway, in my case the itching and rash seemed to be the result of the skinprep and adhesive touching my skin. I began using opsite flexifix between my site and my skin and the issue resolved. It also got better in cooler, less-humid weather. I still am prone to rashes on my tummy area, but not on my side butt. It's very odd.

Has anyone suggested allergy testing? It's not the funnest thing in the world to go through, but if they pinpoint what's in the adhesive that you're allergic to, they can treat the allergy to desensitize you to it.

Oh, that looks so irritating. I also tend to only feel my lows when they are around 45 and below and in Canada not having access to a CGM with my Animas pump, I am just yearning for the technology to get approved here.

But I also have very sensitive skin, so I guess it's just another potential thing to bother with. Do your infusion sets bother you ever, or is it Dexcom site specific?

I hope you figure something out soon!

DexCom insist they've done nothing to the adhesive but my gut feeling is that they must have. I've been experiencing this exact problem (and alas, with G4 - sorry) for the last 2 boxes of sensors, and I've come across a couple of others similarly afflicted. I just opened a third box, so we'll have to see. Seems like an odd coincidence though, so I'm sure there has to be more to it.

I had the same problem with my dexcom and nothing worked. I tried everything; all sorts of tapes, wipes, everything. Then I started to develop a painful red bump where the sensor would go into my skin and my endo and I concluded that I was allergic to the metal in the sensor and unfortunately, there is nothing I can do to make it work. :(

I am anxious to know what you find out. My son is suffering with the same thing lately.

Have you tried just plain soap and water instead of the alcohol wipe beforehand? I had to go this route with my OmniPod... the alcohol drying the skin was a HUGE part of my rashy issues... Another thing that I have to do (after seeing an allergy specialist dermatologist and discovering I have dermatographia) is to take Zyrtec every day or I can't use any kind of any adhesive on my skin.

I agree with Tricia's comment. I couldn't keep a sensor on longer than a couple days if I used alcohol on my skin first. Now I just wash the area with antibacterial soap & water and it is much better. MUCH!

I'm having the exact same issue! :( I, too, tried to use Opsite tape as a barrier with no success. Dexcom swears they haven't changed the adhesive. All I know is it sucks, and I'm lost without the info. It is quite odd many of us have used the sensors for a long period of time and are only now suddenly having allergic reactions. FWIW, I've tried using soap and water instead of alcohol wipes too without any luck. I must say the only thing sexier than all my robot parts is the bright red rashes they are leaving behind these days.

good luck,
and, don't go to the beach today....={ !!!

My son has had similar issues with Dexcom and omnipod adhesives. Made much better with tegaderm hp (not regular) under sensor or pod.

have you tried hibiclens? i've been having a similar issue w/ my pump sites, and my endo suggested i try it. it's similar to what surgeons use to cleanse your skin before surgery, and she said it will absolutely remove any trace of bacteria, etc. which might be causing the issue.

You, your family, and everyone who was in the path of the storm are in my prayers.

So after reading all the comments the nurse inside me is forcing my typing fingers to reply. This is clearly, CLEARLY an allergy. And dex probably did NOT change their adhesive, which is what is causing this allergy. Allergies are caused by repeated exposure to something that irritates your body - Kerri's skin sees this adhesive as a threat. And allergy meds might help for a while (zyrtec, clariten, etc) but eventually it will come back. So changing the adhesive might actually help, in this case, because it will be new to her body.

Just a little nursey FYI :)

I was having crazy skin reactions and hives with all minimed pump and sensor sites. I started taking generic zyrtec (cetirizine) daily and it has made a huge difference. the derm also gave me a steroid cream to use on the itchy spots - even over the tape?, which helps too. try cetirizine - cheap and effective.

Best of luck getting that sorted! Flying blind (and itchy) is no fun...

Post a comment

(All comments are moderated. Thanks for your patience!)